Iowa, 2025

Tornado and Damaging Winds in Iowa, June 26, 2025

June 26, 2025 · NWS DMX · 4 events in 4 counties and zones

Much of Iowa was again within the warm and moist sector with temperatures into the mid to upper 80s and dewpoints in the 70s with MLCAPE of 2000-2500 J/kg. Deep layer shear was around 30-40 kts across northern Iowa, diminishing towards central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Much of Iowa was again within the warm and moist sector with temperatures into the mid to upper 80s and dewpoints in the 70s with MLCAPE of 2000-2500 J/kg. Deep layer shear was around 30-40 kts across northern Iowa, diminishing towards central Iowa. As a shortwave trough swung across Minnesota with associated surface low tracking over southern Minnesota to southern Iowa, the attendant cold front swept across the area. As the line of storms pushed across Iowa areas of gusty wind developed, including a gust to 63 mph southwest of the Des Moines and tree damage reported in the metro. A weak tornado also developed briefly in north central Iowa nearer to the surface low with the enhanced vorticity. This tornado resulted in sheet metal damage to an outbuilding and tracked east northeast through cropland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 26, 12:50 PM CST, 25 minutes earlier. Its key messages:

  • Thunderstorms tracking east-southeastward through the state this afternoon into evening. Damaging winds and heavy rain are the main threats, though a tornado is possible mainly in northeastern Iowa.
  • Thunderstorm activity moves out late tonight with dry conditions expected on Friday.
  • Warm temperatures continue this weekend and next week with additional rain and thunderstorm chances through the second half of the weekend and at times next week.
Area forecast discussion, Jun 26, 12:50 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
150 PM CDT Thu Jun 26 2025

.KEY MESSAGES...

- Thunderstorms tracking east-southeastward through the state
  this afternoon into evening. Damaging winds and heavy rain are
  the main threats, though a tornado is possible mainly in
  northeastern Iowa.

- Thunderstorm activity moves out late tonight with dry
  conditions expected on Friday.

- Warm temperatures continue this weekend and next week with
  additional rain and thunderstorm chances through the second
  half of the weekend and at times next week.

&&

.DISCUSSION...
Issued at 109 PM CDT Thu Jun 26 2025

Focus is on the developing activity this afternoon into evening.
Midday surface analysis has the warm front hanging out over northern
Iowa near the IA/MN border, continuing to become better defined with
time. The surface low is ejecting out of eastern SD/NW IA/SE MN and
will track across far northern IA/southern MN with time through the
afternoon and evening hours. Adjacent to the low is a cool front
extending southward through eastern NE and beyond. These features
will all be drivers of our showers and storms through the afternoon
and evening with storms having already been bubbling into midday
over portions of west central Iowa with some showers ongoing in
portions of northern Iowa and mostly clear skies to the east of the
bubbling storms/showers. The warm sector south and east of the two
boundaries is directly over the state where temperatures have warmed
into the 80s where precipitation is not ongoing, with very moist and
humid conditions as dew points are near-widespread in the 70s. This
has translated to instability values (MLCAPE) of 1000-2500 J/kg over
the area as of midday with soundings showing robust ECAPE values as
we get into later this afternoon as well. Wind shear over much of
central to southern Iowa remains weaker, but over north central into
far northern Iowa bulk wind shear is much better, 30-40 knots. The
farther north is also where LCLs are lowest and is generally where
the better tornado environment exists, but is also highly
conditional with rain ongoing over that same environment as of
midday. The triple point between the fronts and surface low will
remain a foci for any potential more discrete storms where the
tornado potential would be highest with initial storm
development given the low level CAPE and stretching potential in
that vicinity. The caveat is how this environment recovers
given the activity ongoing around midday. Further south along
the front, generally expecting more linear convection with more
broken storms the farthest south you go given the very weak
shear. For portions of central into northern Iowa, storms along
the line may pose a damaging wind threat, though will monitor
for any potential spin ups as well the further north you go
where the more favorable (though conditional) tornado
environment exists. Not really expecting much in the way of hail
given the overall environment, but some small, to maybe
isolated marginally severe hail could be possible if a more
robust storm is able to develop. Overall, storms are expected to
develop in western Iowa and track east to southeast with time
through the area, but CAMs are not necessarily capturing current
trends well so confidence is decreased in how convection plays
out through the afternoon. Besides the conditional tornado
threat north, and wind threat with the line, will also continue
to monitor our hydro situation as the environment remains
favorable for efficient rainfall, as it has the last several
days. Continue to expect 1-3" with localized higher 3"+ amounts,
though again midday activity may affect how the rest of the
afternoon/evening progress.

By late tonight, storms will have cleared the area with a surface
ridge moving over on Friday. This will bring a much-needed quiet day
in terms of weather back to the area. Waves moving through our
otherwise upper zonal flow will bring precipitation chances back to
the forecast at times later in the weekend (Saturday night into
Sunday) and again at times next week. Will continue to monitor the
threat for any severe weather with uncertainty remaining on where
storms may track into Sunday. Otherwise, temperatures remain warm in
the 80s to 90s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1258 PM CDT Thu Jun 26 2025

Thunderstorms developed over central and western Iowa early
this afternoon ahead of strengthening low pressure centered over
eastern Nebraska. Expect the individual thunderstorms to move
generally north-northeastward as the line advances east through
this evening. Hail and gusty winds are possible at the terminals
as storms pass. Look for IFR ceilings after storms depart
tonight through late morning Friday.

&&

.HYDROLOGY...
Issued at 109 PM CDT Thu Jun 26 2025

One final round of heavy rainfall and possible flash flooding is
expected today before at least a short break in precipitation on
Friday. However, as water is routed through the basins and river
systems, river flooding concerns will persist well into next week.

A broken line of storms is expected to develop along a cold front
this afternoon and move from west to east across much of the CWA
into this evening. As in past days, robust moisture content, high
freezing levels and ample instability will again lead to efficient
rain rates. However, this line of storms should be progressive,
moving eastward around 30 mph. Many of the global models and CAMs
are indicating widespread 1-2" rainfall amounts, but the progressive
nature of the storms should prevent rainfall amounts from getting
out of hand. The 26/12Z HREF 24hr PMM valid from 12z Thu to 12z
Fri shows this nicely, with only sporadic amounts over 3"
indicated.

Flash flooding is a concern with the rainfall this afternoon into
tonight however for now we have opted to not issue a flood watch for
flash flooding because we think the current flash flood guidance
(FFG) across our CWA is a little too low. Historically the FFG
starts having a tougher time capturing reality in our region during
this time of year, due to ag crops taking off in their growth. That
issue is admittedly tempered with the recent heavy rainfall, however
we still think the FFG is running a little low. Although some
isolated flash flooding is possible, at this time we do not believe
the flash flooding will become scattered (i.e., rise to the level of
needing a watch). If the storms this afternoon and evening do more
training than we presently expect, though, then the flash flood risk
would increase.

In terms of river flooding, we have returned to 24 hrs of QPF in our
river forecasts. The river forecast updates today do not have any
significant changes aside from some ups and downs within the same
category. The main reasons for the forecast changes are mainly QPE
vs QPF changes from last night was well as shifting of the QPF
locations for today. It should also be noted that for many locations
where action stage is forecast, those forecast crests are near flood
stage.

Due to increased confidence in the river flooding occurring, we have
issued river flood watches for those locations where river flooding
is forecast. The larger streams of most concern presently include
the Cedar, Winnebago and Raccoon Rivers. For some locations, the
elevated stages and river flooding is expected to continue well into
next week.

Additional rainfall is in the forecast for the Sunday timeframe.
This rainfall may be locally heavy and may impact area rivers.
Depending on the location of the rainfall, this rainfall has the
potential to result in quicker rises, slightly higher crests or
slower falls after the crests.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...05
AVIATION...DLH
HYDROLOGY...05/Zogg
Hazardous weather outlook, Jun 26, 8:39 AM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
939 AM CDT Thu Jun 26 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-271445-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
939 AM CDT Thu Jun 26 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Showers and thunderstorms will re-develop this afternoon, with a
line of storms moving across the state through early tonight.
Scattered strong to severe storms are expected and a few
tornadoes are possible over far northeast Iowa. Heavy rainfall
will continue to be a threat this afternoon through tonight as
well. Any additional heavy rainfall will increase flooding
concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of thunderstorms will return this weekend into next week.
The potential for severe weather remains uncertain at this time.

Hot temperatures return Saturday and Sunday with heat indices
rising into the upper 90s to near 100F.

Significant rises are expected on many area streams. Minor to
moderate river flooding is possible into at least early next
week. The larger streams of most concern include the Iowa, Cedar,
Winnebago, Shell Rock and Raccoon Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

The radar

The Des Moines radar (KDMX), 91 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
June 26, 1:15 PM CST
Where
Hardin County, 5.64 mi W of Iowa Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.510, -93.380

Branches, trees, and powerlines down. Report by Alden Fire Department.

Tornado, Humboldt

When
June 26, 2:53 PM CST to 2:57 PM CST
Where
Humboldt County, 4.24 mi NNW of Brock Ranch Arpt to 4.77 mi NNW of Renwick
Rating
EF0
Path length
2.06 mi
Path width
20 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.880, -94.070

Emergency manager provided drone imagery of the tornado path. Tornado developed over a homestead south of LuVerne, resulting in sheet metal damage to out buildings. The tornado continue to the east northeast through cropland.

Thunderstorm Wind, Madison

When
June 26, 3:20 PM CST
Where
Madison County, 6.22 mi N of Bevington
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
41.460, -93.800

Report via personal weather station.

Thunderstorm Wind, Polk

When
June 26, 3:30 PM CST
Where
Polk County, 2.14 mi SSW of Des Moines
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.570, -93.630

Hardwood tree damage near Grays Lake. Delayed report via tv media. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyThe tornado archive for Iowa, 2025Warnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273348, 1273398, 1273350, 1273352.